If you never read my “No Feeling is Invalid” post… well you’re in good company. My regular 100+ person readership fell drastically in my absence and has topped out at 20 people. So I suggest you read it. It’s emotional and real. Raw. That’s a good word for it: Raw.
Anyway, I called my doctors office re: “is it medication related?” and left a message for my doctor’s medical assistant. I wish I could accurately explain the voicemail I left, but my 4 minute and 27 second voicemail went something like this:
“Hi Tiera, this is [insert all my medical information and phone number and birth date.] I wanted to get in touch with you regarding the compounded medication I’ve been prescribed. I seem to be having extreme side-effects. I’ve been off of it for a little over a week because we didn’t have it called in and filled in time and, well, my mom says that when I was on it I was super irritable and short with people and mean and go-go-go, and well… um, since I haven’t had it, I’ve been… what I would consider… and I feel qualified to say this since I work in mental health… I guess I’d call it clinically depressed. My mom said she’s never seen me this negative in ever. I don’t want to do any of the things that normally lift my spirits. They don’t work anyway, and that makes me angry. I go from having a good or productive day to nothing at all happening which causes me to stare at the ground for 2 hours until I finally cry, which by all accounts should make me feel better, but it doesn’t. Anyway, I don’t want to go back on the medication if it has anything to do with this… or if the lack of taking it is causing a withdrawal. But, I also can’t keep going on like this. This is bad. Tiera. It’s bad. If this has nothing to do with medication, I guess I’d need to know ASAP so I can contact a psychiatrist. Okay, bye.” Only it was longer and more involved than that.
She called me back the next morning flabbergasted. Maybe not quite that bad, but she was kind of dumbfounded. She said that there is a chance that taking the medication could cause new or worsening depression (which I knew before taking it) but she wasn’t sure that being off of it would cause it. She suggested I log into the portal online and send an email to my doctor. So I did that. A two part email that made my 4:27min voicemail seem like a grain of sand compared to the beach of wordiness I threw at my doctor.
Yesterday I got a message back:
“In clinical trial, up to 4.3% of patients experienced worsening of the depression, up to 4.1% anxiety, up to 3.7% irritability, while taking the medication. Although the incidence of aforementioned side effects was not high, it can still happen. I did not hear about depressive symptoms in the absence of medication, but it is possible that it was related to lack of stimulatory effect of one of the ingredients.
I would recommend that you start to taper – take 1 capsule every other day, for next 2 weeks, then stop. If you did not pick up the compounded capsule, then do not resume it.
Also, please consult with psychiatrist to make sure that there is no other interfering factor.”
Those who know me and my medical history should have known what was coming. I’m the .00001% who has a drug interaction that leads to a 4 day hospitalization due to liver dysfunction. I’m the .004% who has every side effect of every medication. So obviously I am in the 4.3%, 4.1% and 3.7% bundle.
That said, I consulted with The Sidepiece (and a couple of other people in the last day or so) and the symptoms of depression have decreased greatly since the beginning of last week. At this point I’ve been non-medicated in about 2 weeks, and I don’t feel empty, useless, helpless and like a bothersome waste of a human. That feeling lasted a couple weeks. And it was terrible. And I empathize greatly with anyone who feels that way for even a second, let alone all the time.
The brain is a super cool, but super fucked up thing. It can make you feel HORRIBLE with things are good. It can make you feel EXCEPTIONAL when things are bad. It can make you feel sensations in limbs you don’t have, and it can make you see and hear things that aren’t there.
I’m glad we’ve begun to figure this out. I feel better with a sense of control over the situation. Knowing there’s a fix (temporarily or otherwise) and feeling validated by a medical professional… those things are a big help.
Anyway, just wanted to fill you in. Bye 20ish readers.